The high temperatures that characterize the summer cause the appearance of disorders such as heat stroke. Although under certain circumstances anyone can suffer from this condition, which consists of an increase in body temperature and a loss of fluids, people who are under medical treatment - and especially polymedicated patients - have an added risk because certain medications can promote occurrence of a heat stroke and aggravate its symptoms. Children, infants, the elderly and people with chronic conditions who are medi- ated are the groups with the highest risk in this regard and it is advisable to monitor their medication to avoid problems.
In the High Temperature Effects Prevention Plan of 2013, the Spanish Agency for Medicines and Health Products (AEMPS) warns that the consumption of some drugs may cause hyperthermia even if the temperature is not high, and recommends that the polymedicated patients, and especially the elderly, consult with their doctor and take precautions to avoid health problems.
Polypharmacy patients, and especially the elderly, should consult their doctor and take precautions to avoid health problems
Among the medicines that should be taken care of diuretics -Which cause alterations in hydration-, and drugs that can affect renal function, such as Non-steroidal anti-inflammatory drugs (NSAIDs), and some antibiotics and antivirals.
Other treatments, such as those used to fight epilepsy, antiarrhythmics, and certain antidiabetics that are taken orally, as well as statins, which are used to reduce cholesterol levels, can also be altered by dehydration.
The AEMPS also reminds people who habitually use drugs for the treatment of hypertension that this type of medication can increase the effects of heat or reduce the body's ability to defend against high temperatures.
For all these reasons, this body advises medical professionals to evaluate the benefit-risk of the pharmacological treatment that each patient follows, and decide on the advisability of continuing with the current therapy, or if it is possible to withdraw any of the drugs, always taking into account account the state of the patient, the conditions that are being treated, and the possible risk of withdrawal syndrome or side effects that could be suffered by eliminating any medication.
Likewise, they recommend avoiding the administration of Paracetamol in case of fever, since it does not prevent sunstroke and can worsen a liver disease.